North Dakota, 2014

Hail in North Dakota, May 29, 2014

May 29, 2014 · NWS BIS · 7 events in 6 counties and zones

Severe Thunderstorm Watch number 198 was in effect during this event. A slow moving surface cold front was the focus for convection initializing in the late afternoon hours across southwestern North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 198 was in effect during this event.

A slow moving surface cold front was the focus for convection initializing in the late afternoon hours across southwestern North Dakota. As the storms became severe along a corridor of narrow instability ahead of the cold front, they produced large hail. Most of the storms decreased in intensity during the mid evening with nocturnal decoupling. However, an isolated severe storm produced severe hail near Max in McLean County after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:28 PM MST, 9 minutes earlier.

Area forecast discussion, May 29, 2:28 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT THU MAY 29 2014

.UPDATE...
ISSUED AT 428 PM CDT THU MAY 29 2014

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 03Z FOR MUCH OF CENTRAL
AND WESTERN ND. CELLS BEGINNING TO DEVELOP ACROSS SOUTHWEST ND ALONG
COLD FRONT THAT IS SLOWLY MOVING EASTWARD. SPC MESO ANALYSIS PAGE
CONTINUES TO SHOW ABUNDANT INSTABILITY WITH CAPE OF 2000-3000 J/KG
ALONG AND AHEAD OF THE FRONT ALTHOUGH BEST SHEAR LAGS INSTABILITY
AXIS SOMEWHAT. EXPECTING TO BE ENOUGH OVERLAP OF SHEAR/INSTABILITY
TO SUPPORT MAINLY WIND/HAIL THREAT WITH STORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)

ISSUED AT 230 PM CDT THU MAY 29 2014

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE THUNDERSTORMS
DEVELOPING THIS AFTERNOON/EARLY EVENING...CONTINUING AND SLOWLY
MOVING EAST TONIGHT INTO FRIDAY. A FEW SEVERE STORMS WILL BE
POSSIBLE. DETAILS BELOW.

CURRENTLY...UPPER LEVEL RIDGE AXIS ACROSS THE EASTERN DAKOTAS WITH
A STRONG S/WV TROUGH/CLOSED LOW LIFTING NORTHEAST INTO WESTERN
SASKATCHEWAN. THIS PUTS SOUTHWESTERLY FLOW ALOFT ACROSS THE
MONTANA ROCKIES AND WESTERN DAKOTAS. AT THE SURFACE... TROUGH OF
LOW PRESSURE JUST NOW CROSSING THE MONTANA/NORTH DAKOTA BORDER
WITH WINDS SHIFTING TO WESTERLY AT SIDNEY AND BAKER MONTANA. WINDS
HAVE REMAINED RATHER GUSTY EAST OF THE TROUGH ACROSS CENTRAL NORTH
DAKOTA WHERE GUSTS HAVE RANGED FROM 40 TO JUST OVER 50 MPH FROM
MORTON AND BURLEIGH COUNTIES NORTH AND NORTHEAST INTO NORTH
CENTRAL PORTIONS OF THE STATE. WILL MAINTAIN THE WIND ADVISORY AS
IS...ISSUED ABOUT AN HOUR OR TWO AGO THROUGH THE AFTERNOON HOURS.
MODELS IN GOOD AGREEMENT LIFTING THE STRONGER MID LEVEL WINDS INTO
CANADA BY 00Z...AS WELL AS RELAXING THE PRESSURE GRADIENT WITH
TIME.

HIGH RESOLUTION/SHORT TERM MODELS STILL IN GREAT AGREEMENT THAT
THE SFC TROUGH AXIS/COLD FRONTAL BOUNDARY WILL BE THE FOCUS FOR
CONVECTION MID TO LATE THIS AFTERNOON/EARLY EVENING AS THE MID
LEVEL CAPPING INVERSION ERODES WITH THE APPROACH OF AN UPPER
LEVEL SPEED MAX LIFTING NORTH AND EAST ACROSS MONTANA. INITIAL
DEVELOPMENT STILL A BIT UNCERTAIN...BUT MODELS IN GENERAL
AGREEMENT THUNDERSTORMS DEVELOPING ACROSS WESTERN SOUTH DAKOTA
FIRST PERHAPS OVER THE BLACK HILLS BY 20-21Z...THEN
NORTH/NORTHEAST ALONG THE FRONTAL BOUNDARY THEREAFTER.
THUNDERSTORMS THEN CONTINUE TO DEVELOP/MOVE NORTHEAST ALONG THE
BOUNDARY TONIGHT...WITH STORM COVERAGE INCREASING SLOWLY EAST
WITH THE FRONTAL MOVEMENT.

THE LATEST SPC DAY 1 OUTLOOK NOW HAS A SLIGHT RISK AREA ALONG A
NARROW AXIS ALONG THE FRONT...INCLUDING SOUTHWEST AND CENTRAL
PORTIONS OF NORTH DAKOTA...MAINLY DURING THE DAYLIGHT HOURS WITH
THE SEVERE THREAT DIMINISHING WITH DARK. MLCAPE VALUES ARE RISING
INTO THE 1500 TO 2500 J/KG RANGE NEAR THE BOUNDARY WITH EFFECTIVE
SHEAR OF 25 TO 30 KTS ALONG THE BOUNDARY. BETTER AND MORE
SUPPORTIVE SHEAR RESIDES WEST OF THE FRONT. WILL MENTION THE
POSSIBILITY OF SEVERE WEATHER IN THE HAZARDOUS WEATHER
OUTLOOK...ALTHOUGH SHOULD NOTE THE BEST CAPE WILL BE DISPLACED
FROM THE BEST SHEAR. STORM MOVEMENT SHOULD BE ROBUST WITH MEAN
STORM MOTION 30-40 KTS TO THE NORTHEAST. HOWEVER...WITH THE SLOW
EASTWARD MOVEMENT OF THE FRONT...AND STORMS EXPECTED TO REDEVELOP
ALONG THE FRONT...TRAINING THUNDERSTORMS WILL BE POSSIBILITY
ENHANCING THE POTENTIAL FOR HEAVY RAINFALL.

SFC TROUGH SLOWLY MOVES EAST FRIDAY...BECOMING QUASI-STATIONARY
OVER THE SOUTH CENTRAL EAST INTO THE JAMES AND RED RIVER VALLEY
REGIONS. THUS ANOTHER ROUND OF STRONG TO SEVERE STORMS WITH HEAVY
RAIN LIKELY ALONG TO AHEAD OF THE SFC BOUNDARY. WILL MAINTAIN A
DRY FORECAST ACROSS THE NORTHWEST QUARTER OF ND FRIDAY WITH HIGH
PRESSURE AND A STABLE AIRMASS DEVELOPING SOUTH AND EAST FROM
CANADA IN THE WAKE OF THE TROUGH.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 230 PM CDT THU MAY 29 2014

AN ACTIVE AND WET PATTERN IS STILL IN STORE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA IN THE LONG TERM PERIOD.

FRIDAY EVENING...A NEARLY STATIONARY SURFACE FRONTAL BOUNDARY IS
FORECAST TO EXTEND FROM NORTHWESTERN MINNESOTA ACROSS SOUTHEASTERN
NORTH DAKOTA - INCLUDING THE JAMES RIVER VALLEY - AND INTO CENTRAL
SOUTH DAKOTA. THERE SHOULD BE ONGOING SHOWERS AND THUNDERSTORMS FROM
THE DAYTIME FRIDAY PERIOD. THIS SHOULD CONTINUE A PERIOD OF HEAVY
RAIN FRIDAY NIGHT INTO SATURDAY MORNING IN THE JAMES RIVER BASIN
EXTENDING WESTWARD INTO SOUTH CENTRAL NORTH DAKOTA IN THE SOUTHERN
MISSOURI VALLEY OF NORTH DAKOTA...SOUTH OF LAKE SAKAKAWEA.

AT UPPER LEVELS...A SEMI-PERMANENT TROUGH OVER THE ROCKIES WILL KEEP
A SOUTHWESTERLY FLOW ALOFT OVER NORTH DAKOTA. A SERIES OF UPPER
LEVEL ENERGY IMPULSES MOVING NORTHEASTWARD THROUGH THE FLOW FRIDAY
THROUGH SATURDAY MORNING WILL ENHANCE THE PRECIPITATION ALONG THE
SURFACE BOUNDARY.

THERE APPEARS TO BE A BREAK IN THE UPPER LEVEL ENERGY IMPULSES
SATURDAY LATE MORNING/EARLY AFTERNOON...BUT A REINFORCEMENT OF
IMPULSES ARRIVES SATURDAY AFTERNOON IN THE WEST...AND CONTINUES
THROUGH SUNDAY NIGHT.

HEAVY RAIN IS LOOKING LIKELY FROM BISMARCK TO CARRINGTON AND SOUTH
FRIDAY THROUGH THE SUNDAY NIGHT TIME FRAME.

THE MODELS DIFFER ON THE CHARACTER OF THE UPPER LEVEL ENERGY -
WHETHER CONTINUED TROUGHING OR A CLOSED LOW OVER THE STATE - BUT
REGARDLESS THE CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT
WEEK. THE MODELS DIFFER ON TIMING OF UPPER LEVEL IMPULSES BY
EARLY/MID WEEK NEXT WEEK...SO KEPT THE MODEL CONSENSUS WITH ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MID-WEEK.

BEST CHANCES OF RAIN IN THE LONG TERM IS FRIDAY NIGHT THROUGH SUNDAY
NIGHT...BUT CHANCES CONTINUE IN EACH PERIOD OF THE FORECAST THROUGH
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)

ISSUED AT 1228 PM CDT THU MAY 29 2014

THE FOCUS FOR THE 18Z TAF PERIOD CONTINUES TO BE THUNDERSTORMS
DEVELOPING ALONG A COLD FRONT LATER THIS AFTERNOON AND EVENING.
KMOT AND KDIK APPEAR TO HAVE THE BEST THUNDERSTORM CHANCES
INITIALLY...WITH THE CHANCES SPREADING EAST TO KBIS LATE TONIGHT.
KEPT THE CHANCES OUT OF KISN FOR NOW SINCE IT APPEARS THE ACTIVITY
MAY STAY JUST TO THE EAST. KJMS WAS ALSO KEPT DRY / VFR UNTIL
09-12Z WHEN THUNDERSTORMS WILL APPROACH THE TERMINAL. GUSTY
SOUTHERLY WINDS WILL PREVAIL AHEAD OF THE FRONT...AND TURN
NORTHERLY BEHIND IT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ003>005-011>013-
019>023-034>036.

&&

UPDATE...JNS
SHORT TERM...NH
LONG TERM...JV
AVIATION...NH
Hazardous weather outlook, May 29, 12:51 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT THU MAY 29 2014

NDZ001>003-005-010>013-018>023-025-031>037-040>048-050-051-302000-
DIVIDE-BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
251 PM CDT THU MAY 29 2014 /151 PM MDT THU MAY 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT ACROSS PORTIONS OF CENTRAL NORTH
DAKOTA THIS AFTERNOON. PLEASE SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS PARTS
WESTERN NORTH DAKOTA THIS AFTERNOON BEFORE SPREADING EAST
THURSDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE LATE THURSDAY
AFTERNOON INTO THE EVENING...WITH THE MAIN THREATS EXPECTED TO BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SOUTH AND EAST ON FRIDAY. A FEW
STRONGER STORMS ARE POSSIBLE SOUTH CENTRAL INTO THE JAMES RIVER
VALLEY FRIDAY AFTERNOON.

THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK...WITH HEAVY RAINFALL THE MAIN THREAT FRIDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ004-302000-
BOTTINEAU-
251 PM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT ACROSS PORTIONS OF CENTRAL NORTH
DAKOTA THIS AFTERNOON. PLEASE SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR
WESTHOPE.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS PARTS
WESTERN NORTH DAKOTA THIS AFTERNOON BEFORE SPREADING EAST
THURSDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE LATE THURSDAY
AFTERNOON INTO THE EVENING...WITH THE MAIN THREATS EXPECTED TO BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ009-017-302000-
WILLIAMS-MCKENZIE-
251 PM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER NEAR
WILLISTON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NH/JV

In the hours before

Special weather statement, May 29, 9:18 AM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 AM CDT THU MAY 29 2014

NDZ002>005-010>013-019>023-034>036-042-045-046-291830-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER-GRANT-
SIOUX-EMMONS-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE...
ELGIN...FORT YATES...LINTON
1118 AM CDT THU MAY 29 2014 /1018 AM MDT THU MAY 29 2014/

...STRONG SOUTHERLY WINDS THIS MORNING ACROSS CENTRAL NORTH
DAKOTA...

STRONG SOUTHERLY WINDS GUSTING TO NEAR 45 MPH AT TIMES WILL
CONTINUE THIS MORNING INTO EARLY THIS AFTERNOON ACROSS CENTRAL
PORTIONS OF NORTH DAKOTA...GRADUALLY WEAKENING THROUGHOUT THE
DAY. THE STRONGEST WINDS WILL BE ACROSS NORTH CENTRAL NORTH
DAKOTA...INCLUDING THE CITIES OF MINOT AND
RUGBY...BOTTINEAU...AND ROLLA...WHERE PEAK WINDS TO 50 MPH ARE
POSSIBLE.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

HEINERT
Special weather statement, May 29, 10:31 AM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1231 PM CDT THU MAY 29 2014

NDZ002>005-010>013-019>023-034>036-292030-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE
1231 PM CDT THU MAY 29 2014

...STRONG SOUTHERLY WINDS CONTINUE ACROSS CENTRAL NORTH DAKOTA...

STRONG SOUTHERLY WINDS GUSTING TO NEAR 45 MPH AT TIMES WILL
PERSIST THROUGH EARLY TO MID AFTERNOON ACROSS CENTRAL PORTIONS OF
NORTH DAKOTA...GRADUALLY WEAKENING LATER IN THE DAY. THE STRONGEST
WINDS WILL CONTINUE TO BE FOCUSED ACROSS NORTH CENTRAL NORTH
DAKOTA...INCLUDING THE CITIES OF MINOT AND RUGBY...BOTTINEAU...AND
ROLLA...WHERE PEAK WINDS TO 50 MPH ARE POSSIBLE.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

HEINERT

The radar

The Bismarck radar (KBIS), 166 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Hettinger

When
May 29, 2:37 PM MST to 2:41 PM MST
Where
Hettinger County, 6.38 mi SSW of New England
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.440, -102.880

Hail, Adams

When
May 29, 3:40 PM MST to 3:45 PM MST
Where
Adams County, 6.93 mi N of Bucyrus
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
46.170, -102.790

There was damage to vehicles and roofs.

Hail, Stark

When
May 29, 5:03 PM MST to 5:07 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -103.200

Hail, Billings

When
May 29, 5:07 PM MST to 5:13 PM MST
Where
Billings County, 0.69 mi N of Fairfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.190, -103.220

Hail, Dunn

When
May 29, 5:57 PM MST to 6:04 PM MST
Where
Dunn County, 2.07 mi N of Manning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.260, -102.770

Hail, McLean

When
May 29, 9:28 PM CST to 9:33 PM CST
Where
McLean County, 2.76 mi S of Max
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
47.780, -101.300

There was no damage reported.

Hail, McLean

When
May 29, 9:32 PM CST to 9:37 PM CST
Where
McLean County, Max
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.820, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519612, 519613, 519614, 519615, 519616, 519617, 519618.